Texas, 2023

Hail and Damaging Winds in Texas, March 2, 2023

March 2, 2023 · NWS SJT · 18 events in 10 counties and zones

A strong upper level storm system and surface instability produced a fast moving line of severe thunderstorms across much of west central Texas. These storms produced damaging winds and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level storm system and surface instability produced a fast moving line of severe thunderstorms across much of west central Texas. These storms produced damaging winds and a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 2, 2:04 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 2, 2:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
204 PM CST Thu Mar 2 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CST Thu Mar 2 2023

...Windy with severe storms possible this afternoon through
tonight...

The main concern for the next 24 hours will continue to be windy
conditions through late tonight, along with severe weather chances
for much of the eastern half of the area. As of 1 PM, the Pacific
cold front bringing strong west winds into the area was just west
of Crockett County, moving east at 35 to 40 mph. Winds behind the
front were averaging 35 to 45 mph, with gusts as high as 58 mph.
Given that, and short term models continuing to show strong winds
through the late night hours especially from the Concho Valley
and Heartland areas south into the Interstate 10 corridor, will
keep the High Wind Warning and Wind Advisory going, and extend
them in time through midnight. In addition, blowing dust is
driving visibilites below a mile in some locations, and Dust
Storm Warning may be needed for parts of the area south of
Interstate 20. Although RH's will fall below 20% after 8 PM or so,
will leave the Red Flag Warning as is through midnight to avoid
any confusion, and since it will still be very windy through that
time anyway.

As for severe storms, a broken line of storms is expected to
develop in our western counties by mid/late afternoon, then move
quickly east. With the ambient strong winds in the mix, severe
wind gusts will be an obvious threat, but large hail will also be
possible, along with an isolated tornado or two. The most likely
area for severe storms will be east of a line from Abilene to
Junction, but areas farther west could also see severe storms. The
severe thunderstorm activity is expected to exit the area between
7PM and 10PM tonight, but additional sub-severe showers with
embedded thunderstorms may affect areas along/north of I-20 late
tonight into early Friday morning.

Lows tonight will be mainly in the 40s. Dry weather expected for
Friday, with highs in the 60s to around 70.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 144 PM CST Thu Mar 2 2023

No significant changes to the long term...as most of the focus is
on the short term portion of the forecast. After today's active
weather day things will be much quieter this weekend. Zonal flow
aloft will result in dry and mild conditions. Highs on Saturday
will be mainly in the 70s and in the 80s on Sunday. Overnight lows
will be in the 40s and 50s. Southerly winds will pick up on
Sunday in response to pressure falls in the lee of the Rockies.
Warm and breezy conditions will continue on Monday, with highs
climbing into the mid (and possibly even the upper 80s).

Still looking at the potential for a pattern change and cooler
temperatures for the middle to latter part of next week. Have
stuck with the model blends, which shows temperatures cooler
temperatures for Wednesday especially across the Big Country.
Deterministic guidance continues to disagree on moisture
availability and rain chances so will just maintain the 20-30 %
PoPs inherited from the previous forecast package.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Thu Mar 2 2023

The main concerns for our area TAF sites will be the very gusty
west winds developing later this afternoon through the early
evening hours, along with a chance for TSRA. The TSRA chances are
best at KBBD and KJCT, while KSOA, KSJT, and KABI may be west of
the initiation of convection this afternoon. Have kept the mention
of TSRA to VCTS for now, and will updated if needed as the event
develops. Winds will increase out of the west to 25 to 35 knots
sustained during the late afternoon and evening hours. These winds
are expected to quickly diminish between 03Z and 06Z tonight. VFR
and lighter winds expected from late tonight through Friday
morning.

&&

.FIRE WEATHER...
Issued at 104 PM CST Thu Mar 2 2023

...The Red Flag Warning for low relative humidity and very strong
winds will remain in effect for the western Big Country, Concho
Valley and areas southward to Ozona, Sonora and Junction this
afternoon through midnight...

Very strong west winds of 35 to 35 mph, with gusts as high as 60
mph, and dry air will bring dangerous fire weather conditions
from this afternoon through this evening. Conditions will remain
elevated after midnight and into early Friday morning as west
winds diminish and overnight RH recovery will be limited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     41  66  42  73 /  40   0   0   0
San Angelo  41  70  42  76 /  10   0   0   0
Junction    42  73  40  81 /  20   0   0   0
Brownwood   41  68  40  77 /  40   0   0   0
Sweetwater  40  66  43  71 /  30   0   0   0
Ozona       42  70  42  75 /   0   0   0   0
Brady       43  68  42  77 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CST tonight for Coke-Concho-
Crockett-Fisher-Irion-Kimble-Menard-Nolan-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

Wind Advisory until midnight CST tonight for Brown-Callahan-
Coleman-Concho-Fisher-Jones-Kimble-Mason-McCulloch-Menard-Nolan-
Runnels-San Saba-Shackelford-Taylor.

High Wind Warning until midnight CST tonight for Coke-Crockett-
Irion-Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...20
LONG TERM....42
AVIATION...20
Hazardous weather outlook, Mar 2, 2:14 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CST Thu Mar 2 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CST Thu Mar 2 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect until midnight for the Concho
Valley southward to Intestate 10, and including Crockett
County...for west winds of 30 to 40 mph gusting to as high as 60
mph. A Wind Advisory is in effect for much of the rest of west
central Texas this afternoon and evening for west winds of 25 to
35 mph, gusting to over 45 mph.

Thunderstorms, some possibly severe, are possible this afternoon
and evening. A severe thunderstorm watch is in effect for most of
west central Texas until 8 PM this evening. Large hail, damaging
winds, and even an isolated tornado is possible.

A Red Flag Warning for critical fire Weather conditions is in
effect this afternoon and evening for areas along and west of a
Roby... Sweetwater to Junction line for very strong winds and low
relative humidity values.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening.

In the hours before

Special weather statement, Mar 2, 1:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
124 PM CST Thu Mar 2 2023

TXZ049-054-022030-
Fisher TX-Nolan TX-
124 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of western Fisher
County through 230 PM CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm near
Hermleigh, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rotan, Roby, Wastella, Hobbs, Us-84 Near The Nolan-
Fisher County Line and Us-180 Near The Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10019 3244 10066 3296 10066
TIME...MOT...LOC 1924Z 218DEG 30KT 3263 10069

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Mar 2, 1:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
140 PM CST Thu Mar 2 2023

TXZ054-064-065-022030-
Nolan TX-Coke TX-Sterling TX-
140 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of western Coke,
Sterling and southwestern Nolan Counties through 230 PM CST...

At 140 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Sterling City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling City, Silver, Broome and Us-87 Near The Coke-
Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
west central Texas.

&&

LAT...LON 3208 10126 3208 10067 3226 10066 3219 10052
      3170 10078 3170 10086 3156 10087 3156 10127
TIME...MOT...LOC 1940Z 233DEG 32KT 3200 10109

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Mar 2, 1:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
152 PM CST Thu Mar 2 2023

TXZ049-054-022045-
Fisher TX-Nolan TX-
152 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of Nolan and eastern
Fisher Counties through 245 PM CST...

At 152 PM CST, Doppler radar was tracking a strong thunderstorm near
Roscoe, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Roby, Maryneal, Sylvester, Mccaulley, Longworth,
Champion, I-20 Near The Nolan-Mitchell County Line, Hitson, Gannon,
Lake Sweetwater, Busby, Capitola, The Intersection Of Highway 70 And
Ranch Road 53, The Intersection Of Ranch Road 608 And Highway 147 and
Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 229 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
west central Texas.

&&

LAT...LON 3232 10015 3218 10052 3225 10067 3247 10066
      3296 10020 3296 10016
TIME...MOT...LOC 1952Z 227DEG 25KT 3241 10058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Mar 2, 2:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
240 PM CST Thu Mar 2 2023

TXZ049-054-113-127-022145-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
240 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of Jones, eastern
Nolan, Taylor and southeastern Fisher Counties through 345 PM CST...

At 239 PM CST, Doppler radar was tracking a strong thunderstorm near
Nolan, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene, Anson, Wylie, Nolan, Merkel, Tye, Hawley, Buffalo Gap,
Lueders, Trent, Noodle, Avoca, Caps, Dyess Afb, Potosi, View, Hamby,
Nugent, Coronados Camp and Impact.

This includes Interstate 20 between Mile Markers 248 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
west central Texas.

&&

LAT...LON 3232 9963 3211 10048 3266 10030 3296 9975
      3296 9962
TIME...MOT...LOC 2039Z 247DEG 43KT 3236 10023

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Mar 2, 2:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
247 PM CST Thu Mar 2 2023

TXZ071-072-022130-
Irion TX-Tom Green TX-
247 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of eastern Tom Green
and eastern Irion Counties through 330 PM CST...

At 247 PM CST, Doppler radar was tracking a strong thunderstorm over
Mertzon, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Mertzon, Wall, San Angelo State Park, Twin Buttes
Reservoir, Sherwood, Grape Creek, Goodfellow Air Force Base,
Carlsbad, Knickerbocker, O.c. Fisher Reservoir, Arden, Lake
Nasworthy, Tankersley, Us-67 Near The Irion-
Tom Green County Line and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
west central Texas.

&&

LAT...LON 3113 10088 3129 10098 3145 10095 3159 10083
      3165 10064 3166 10038 3133 10017
TIME...MOT...LOC 2047Z 239DEG 48KT 3127 10083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AW
Special weather statement, Mar 2, 2:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
253 PM CST Thu Mar 2 2023

TXZ071-072-076>078-022145-
Irion TX-Schleicher TX-Tom Green TX-Crockett TX-Sutton TX-
253 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of western Schleicher,
southwestern Tom Green, eastern Crockett, northwestern Sutton and
southern Irion Counties through 345 PM CST...

At 252 PM CST, Doppler radar was tracking a strong thunderstorm over
Ozona, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozona, Barnhart, The Intersection Of Us-
190 And Ranch Road 1828, The Intersection Of Us 190 And Highway 163,
The Intersection Of Ranch Road 2083 And Highway 405, The Intersection
Of Highway 163 And Ranch Road 1973, I-10 Near The Crockett-
Sutton County Line, Us-190 Near The Crockett-
Sutton County Line and The Intersection Of I-10 And Highway 405.

This includes Interstate 10 between Mile Markers 350 and 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
west central Texas.

&&

LAT...LON 3029 10167 3116 10122 3115 10062 3029 10103
TIME...MOT...LOC 2052Z 239DEG 47KT 3073 10117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AW

The radar

The Dyess AFB radar (KDYX), 48 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
March 2, 3:00 PM CST
Where
Taylor County, 2.38 mi SSE of Abilene Bttrfld Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.500, -99.760

The Broadcast Media reported a semi truck tipped over onto a pickup truck due to high winds on highway 277.

Thunderstorm Wind, Taylor

When
March 2, 3:20 PM CST
Where
Taylor County, Abilene
Measured
60 kt (69 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.450, -99.730

A Skywarn spotter reported trees blown over onto power lines in Abilene near the intersection of North Treadway Ave and I-20. This caused a power outage.

Thunderstorm Wind, Tom Green

When
March 2, 3:37 PM CST
Where
Tom Green County, 3.03 mi ENE of Wall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.380, -100.270

Thunderstorm Wind, Shackelford

When
March 2, 3:37 PM CST
Where
Shackelford County, 3.22 mi ENE of Albany
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.750, -99.250

Thunderstorm Wind, Tom Green

When
March 2, 3:50 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.500

Hail, Concho

When
March 2, 4:00 PM CST to 4:05 PM CST
Where
Concho County, 2.76 mi N of Paint Rock
Measured
1 in hail
Reported by
Public
Coordinates
31.560, -99.920

The public also reported dime to nickel size hail. The hail fell until 4:05 PM.

Thunderstorm Wind, Callahan

When
March 2, 4:03 PM CST
Where
Callahan County, 9.83 mi NW of Clyde
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
32.500, -99.620

Hail, Coleman

When
March 2, 4:10 PM CST
Where
Coleman County, 8.67 mi ENE of Silver Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.030, -99.420

Thunderstorm Wind, Coleman

When
March 2, 4:19 PM CST
Where
Coleman County, 0.69 mi S of Silver Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.960, -99.550

Also, gusty winds and heavy rain created very low visibility and many drivers have pulled off to the side of the road.

Thunderstorm Wind, Menard

When
March 2, 4:22 PM CST
Where
Menard County, 0.91 mi NE of Menard Co Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.940, -99.810

Thunderstorm Wind, Menard

When
March 2, 4:30 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.920, -99.790

An Emergency Manager reported telephone lines down on the north side of Menard on Highway 83. Also, there was roof damage to 3 buildings and several tree limbs were blown down.

Thunderstorm Wind, Menard

When
March 2, 4:47 PM CST
Where
Menard County, Menard
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.920, -99.780

An Emergency Manager reported large tree limbs blown down around town. Also, some minor damage to some structures.

Thunderstorm Wind, Kimble

When
March 2, 4:51 PM CST
Where
Kimble County, 0.69 mi N of (Jct)kimble Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.510, -99.770

Thunderstorm Wind, Brown

When
March 2, 4:57 PM CST to 4:58 PM CST
Where
Brown County, 0.69 mi N of Woodland Hgts
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.690, -98.970

The Magnolia on 4th Street Apartments had mainly partial roof damage due to thunderstorms straight line winds. The wind speeds were estimated at 85 to 90 mph. Also, one vehicle had wind shield damage and a metal covered parking area was damaged.

Hail, McCulloch

When
March 2, 4:58 PM CST
Where
McCulloch County, 3.61 mi E of Brady Curtis Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
31.170, -99.260

Thunderstorm Wind, Brown

When
March 2, 4:58 PM CST to 4:59 PM CST
Where
Brown County, 1.36 mi ESE of Brownwood Bowie Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.660, -98.960

An NWS Storm Survey determined a warehouse building at Camp Bowie had partial roof damage due to thunderstorm straight line winds. The wind speeds were estimated at 90 mph. Also, a small crane was flipped. Also, the emergency manager helped with the survey.

Funnel Cloud, Brown

When
March 2, 5:00 PM CST
Where
Brown County, 1.5 mi NNE of Woodland Hgts
Reported by
Public
Coordinates
31.700, -98.960

Thunderstorm Wind, Brown

When
March 2, 5:16 PM CST
Where
Brown County, 2.73 mi ENE of Ricker
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
31.720, -98.880

The wind was measured at a CWOP site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087994, 1087996, 1088015, 1088017, 1088021, 1087991, 1088032, 1087986, 1088011, 1088013, 1088005, 1088041, 1088018, 1088026, 1087990, 1088009, 1087988, 1088020.